×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Acetaminophen Overdose

Last updated March 5, 2018

Acetaminophen (also known as APAP) is a medication that is commonly present in fever, flu, cold-relievers, as well as in painkillers. Acetaminophen Overdose is the excessive intake of one or more medications with acetaminophen, intentionally or by accident.


What is Acetaminophen Overdose?

  • Acetaminophen (also known as APAP) is a medication that is commonly present in fever, flu, cold-relievers, as well as in painkillers
  • It is commonly known as Tylenol (in US) or paracetamol (in other parts of the world), and is also present in a number of medications such as Anacin-3, Panadol, Percocet, Tempra, Nyquil-Dayquil, Sudafed, Liquiprin, and other cold medications.
  • Acetaminophen Overdose is the excessive intake of one or more medications with acetaminophen, intentionally or by accident
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Acetaminophen Overdose may be also referred to variously as the following:

  • Anacin-3 Overdose
  • APAP Overdose
  • Liquiprin Overdose
  • Nyquil-Dayquil Overdose
  • Panadol Overdose
  • Paracetamol Overdose
  • Percocet Overdose
  • Sudafed Overdose
  • Tempra Overdose
  • Tylenol Overdose

What are the Causes of Acetaminophen Overdose?

Acetaminophen Overdose is caused by consumption of 4000 mg acetaminophen within a period of 24 hours; while, consumption above 7000 mg is extremely dangerous.  These are often caused by:

  • Excess intake due to forgetfulness
  • Expectation of immediate pain relief on intake of more than the recommended dosage/amounts
  • Taking multiple medications containing acetaminophen
  • Taking extended release acetaminophen along with other medications
  • Presence of pre-existing liver damage, during acetaminophen intake
  • Consumption of alcoholic beverages, while taking acetaminophen
  • Children getting access to medication
  • Intentional overdose due to depression, suicidal feelings, etc.

The intake could be accidental, or in some cases intentional, to bring self-harm.

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Acetaminophen Overdose?

The signs and symptoms associated with Acetaminophen Overdose mostly arise within 24 hours after the overdose (usually after 12 hours), and may increase in severity till about 96 hours (over a period of 1-4 days). It may be mild in some and severe in others. Several systems of the body, such as the digestive system, respiratory system, urinary system, and nervous system, may be affected:

  • Abdominal pain
  • Nausea and vomiting
  • Diarrhea
  • Loss of appetite
  • Excess sweat
  • Continuous headache
  • Yellow eyes and finger nails (jaundiced appearance)
  • Severe symptoms may include:
    • Blood in urine
    • Reduced urine output
    • Breathing difficulties
    • Severe fatigue
    • Convulsion
    • Loss of consciousness
    • Coma

How is First Aid administered for Acetaminophen Overdose?

First Aid tips for Acetaminophen Overdose:

  • Acetaminophen Overdose is typically an overdose situation: If the individual is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

Provide the healthcare provider with any available and relevant information about other medications taken by the patient and information on his/her general health.

At the emergency room, treatment is administered in the following forms:

  • Blood test is performed to assess levels of acetaminophen in blood
  • Liver function is assessed by performing blood clotting tests
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Emetics might be administered or a gastric lavage (irrigation of the stomach) might be performed, to expel acetaminophen from the stomach
  • Activated charcoal might be administered to avoid uptake of acetaminophen from stomach
  • N-acetylcysteine is the specific antidote for Acetaminophen Overdose:
    • NAC is administered, if treatment is started within 8 hours of overdose, to prevent liver damage
    • The medication is administered orally or through an intravenous line (intravenous administration is preferred over oral administration in patients with acute liver failure)
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Acetaminophen Overdose?

The individual affected by Acetaminophen Overdose, or someone in close proximity to the individual, should seek immediate assistance from the Poison Control Center and get patient to the emergency room. First Aid is generally administered by healthcare workers at the emergency room.

What is the Prognosis of Acetaminophen Overdose?

The prognosis of Acetaminophen Overdose is dependent on the dosage of acetaminophen, time from overdose to start of treatment, severity of the symptoms, general health and liver function of the patient.

  • If the individual can recover from the symptoms early, with appropriate medication and prompt support (usually provided within 8 hours of overdose), the outcome is generally good
  • Young children and older adults may be affected more than individuals belonging to other age groups

The risk of liver failure and death due to Acetaminophen Overdose increases:

  • If treatment is started more than 8 hours after overdose
  • The individual had had consumed alcohol along with acetaminophen
  • Or, the individual regularly consumes more than 3 alcoholic drinks a day

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Acetaminophen Overdose be Prevented?

Acetaminophen Overdose can be prevented through the following measures:

  • Keep medications out of reach of children and store medications in child-proof containers
  • Take the correct/prescribed dose of acetaminophen
  • Account dosage of acetaminophen, while taking multiple medications
  • Exercise caution, while taking extended release acetaminophen
  • Switching pain-relief medication, if acetaminophen does not provide relief
  • Avoid alcohol, while taking medications containing acetaminophen
  • Do not take acetaminophen, if liver function is known to be poor
  • Do not take acetaminophen, if 3 or more alcoholic beverages are regularly consumed
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Sept. 2, 2017
Last updated: March 5, 2018